U.S. doctors online nowAsk doctors free
A 40-year-old member asked:

what to do if patient with dehydration was given5% of dextrose what's the effect on his rbc?

1 doctor answer2 doctors weighed in
Dr. Claudia Kunrath
Pediatric Critical Care 26 years experience
Depends: Some patients with dehydration also have low glucose and might need some IV infusion. In adults we usually infuse D50 or D25, just enough to increase the glucose and usually does not affect the red cells. In Neonates and small infants we can give D5( 5%) that also do not affect the red cells. If you give a large amount of D5 it can decrease the osmolarity of the blood and cause damage to red cell

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Related questions

A 40-year-old member asked:
2 doctor answers3 doctors weighed in
A 31-year-old member asked:
1 doctor answer1 doctor weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Jun 10, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.